Iowa, 2006

Funnel Cloud in Iowa, September 3, 2006

September 3, 2006 · NWS ARX · 1 event in 1 county or zone

Law enforcement officials reported funnel clouds, none of which touched down, across northwest portions of Winneshiek County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Law enforcement officials reported funnel clouds, none of which touched down, across northwest portions of Winneshiek County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 3, 1:30 PM CST, 2 hours earlier.

Area forecast discussion, Sep 3, 1:30 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
230 PM CDT SUN SEP 3 2006

.SHORT TERM...THROUGH WEDNESDAY NIGHT

PRIMARY FORECAST CONCERNS WERE FOCUSED ON EFFECTS OF UPPER LEVEL
LOW AS IT MOVES ACROSS THE MIDWEST THROUGH THE REMAINDER OF THE
LABOR DAY HOLIDAY WEEKEND.

VISIBLE...INFRARED...AND WATER VAPOR SATELLITE IMAGERY INDICATED A
WRAPPED UP LOW PRESSURE SYSTEM NEAR THE IOWA/NEBRASKA/SOUTH DAKOTA
BORDER AREA. PRIMARY BAND OF CLOUDS AND LOW TOPPED CONVECTION ARC
FROM EASTERN IOWA NORTHWARD ALONG THE MISSISSIPPI RIVER AND THEN INTO
SOUTHERN MN. DRY SLOT WAS ADVANCING INTO CENTRAL AND NORTH PARTS OF
IOWA. LAPS INDICATED AXIS OF SBCAPE ALONG THE MISSISSIPPI RIVER...
WITH VALUES OF 500-700J/KG...WHERE CONVECTION HAS BEEN INCREASING.

12Z 03SEP06 MODELS CONTINUED TO HAVE GOOD CLUSTERING OF UPPER LEVEL
LOW THROUGH 12Z 05SEP06. SYSTEM EXPECTED TO TRACK ACROSS CENTRAL IOWA
TONIGHT...THEN INTO NORTHERN ILLINOIS ON MONDAY. BASED ON CONSISTENT
SIGNAL IN THE MODELS...FORECAST CONFIDENCE REMAINS FAIRLY HIGH WITH
RESPECT TO OVERALL DETAILS IN THE CURRENT DATA BASE.

TONIGHT...RADAR TRENDS AND MODEL DATA SUPPORTS MAIN BAND OF RAIN TO
MOVE INTO HEART OF THE FORECAST AREA THIS EVENING. POCKETS OF MUCAPE
OF 500-1000 J/KG SHOULD ENHANCE POTENTIAL FOR A FEW STRONG STORMS
UNTIL ABOUT 03Z 04SEP06. A FEW STORMS COULD POSE A MARGINALLY SEVERE
HAIL THREAT...ALBEIT ISOLATED...WITH 500MB TEMPERATURES OF MINUS
16C-18C. LANDSPOUT POTENTIAL HAS BEEN A CONCERN THIS AFTERNOON...BUT
PARAMETERS HAVE NOT BEEN AS PRONOUNCED AS THAT OF SATURDAY IN IOWA
ALONG I-35 CORRIDOR. CLOUDS HAVE PREVENTED INSTABILITY FROM
INCREASING AND LOW LEVEL CONVERGENCE HAS NOT BEEN TOO STRONG.

DUE TO PRECIPITABLE WATER VALUES OF UP TO 1.25 INCHES...POTENTIAL
FOR SPOTTY HEAVY RAIN EXISTS WITH SOME OF THE STRONGER CONVECTION
THIS EVENING. AFTER 03Z-06Z 04SEP06...MAIN BAND OF RAIN ANTICIPATED
TO TAKE ON MORE OF A NORTHWEST-SOUTHEAST ORIENTATION AS DRY SLOT
PUSHES INTO PARTS OF NORTHEAST IOWA AND SOUTHWEST WI. THEREFORE...
TAILORED RAIN CHANCES TO FIT THIS SCENARIO FOR THE OVERNIGHT HOURS.
IN ADDITION...LOSS OF BEST INSTABILITY SHOULD PRECLUDE THUNDERSTORM
ACTIVITY DURING THE OVERNIGHT HOURS.

MONDAY...AS UPPER LOW ADVANCES ACROSS IOWA INTO NORTHERN ILLINOIS...
DEFORMATION BAND OF SHOWERS WILL LIKELY ROTATE ACROSS THE FORECAST
AREA. THIS SHOULD BE ASSOCIATED WITH BAND OF ENHANCED LIFT TO THE
NORTH AND EAST OF THE LOW CENTER...WHERE 300MB UPPER LEVEL DIVERGENCE
ENHANCES LARGE SCALE ASCENT. HAVE MAINTAINED RAIN PROBABILITIES IN
THE LIKELY CATEGORY...AS WELL AS EXPANDING A BIT FURTHER NORTHWARD.
SUBSEQUENT FORECASTS MAY WARRANT INCREASING RAIN PROBABILITIES IF
FORCING SIGNALS REMAIN CONSISTENT.

MONDAY NIGHT INTO TUESDAY...RAIN CHANCES CONTINUE SINCE FORECAST
AREA SHOULD STILL BE IN PROXIMITY TO UPPER LEVEL LOW. THIS SUPPORTED
THERMODYNAMICALLY...WITH MID LEVEL TEMPERATURES OF MINUS 14C-MINUS
16C...AND THUS T-Q INDICES OF 16C-18C. WE MAINTAINED RAIN
PROBABILITIES IN THE CHANCE CATEGORY AND THIS SEEMS REASONABLE AT
THIS TIME.

.LONG TERM...THURSDAY THROUGH SUNDAY

ECMWF AND GFS CONTINUED TO HAVE A CONSISTENT SIGNAL OF A SURFACE
FRONT AFFECTING THE UPPER MISSISSIPPI VALLEY IN THIS TIME FRAME.
IN ADDITION...THERE HAS BEEN CONSISTENCY OF SHORT WAVE ENERGY
DROPPING ACROSS THE GREAT LAKES IN ASSOCIATION WITH LARGE UPPER
LEVEL TROUGH CARVING OUT OVER EASTERN CANADA. GFS ALSO SUGGESTS A
SHORT WAVE COULD ADVANCE OUT OF THE PLAINS INTO THE MIDWEST...
POSSIBLY INTERACTING WITH THE FRONT.

BASED ON THESE TRENDS...ALONG WITH ENSEMBLES AND CONSISTENCY IN ECMWF
AND GFS OPERATIONAL MODELS...OPTED TO ADD RAIN CHANCES DAYS 4-7...
WHICH ALSO AGREED WITH HPC GUIDANCE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

THOMPSON
Hazardous weather outlook, Sep 3, 12:58 PM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
158 PM CDT SUN SEP 3 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-041100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
158 PM CDT SUN SEP 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE SLOWLY SOUTHEAST ACROSS
SOUTHEAST SOUTH DAKOTA THIS AFTERNOON AND ACROSS WESTERN IOWA
TONIGHT. THE COMBINATION OF VERY COLD AIR ALOFT ASSOCIATED WITH THE
LOW AND HEATING AT THE SURFACE WILL INCREASE THE INSTABILITY AND
THUNDERSTORM CHANCES THROUGH THIS AFTERNOON. THERE IS A SMALL CHANCE
THAT A FEW OF THESE STORMS MAY REACH SEVERE LIMITS...WITH LARGE HAIL
BEING THE MAIN THREAT. THE MAIN THREAT TIME WOULD BE BETWEEN 2 PM
AND 6 PM. THE STORMS SHOULD DIE OFF BY SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE LOW PRESSURE SYSTEM WILL MOVE SLOWLY EAST THROUGH THE UPPER
MISSISSIPPI RIVER VALLEY FROM MONDAY THROUGH TUESDAY. THIS SYSTEM
WILL PROVIDE A CHANCE OF ISOLATED THUNDERSTORMS ON MONDAY AFTERNOON.
AT THIS TIME...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE AND SHORT LIVED SEVERE WEATHER
THREAT THIS AFTERNOON...SPOTTER ACTIVATION IS NOT ANTICIPATED AT
THIS TIME. HOWEVER IF SEVERE WEATHER HAPPENS TO DEVELOP IN YOUR
LOCATION...THE REPORT WOULD BE GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE/DAS

The radar

The La Crosse radar (KARX), 79 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Winneshiek

When
September 3, 3:30 PM CST
Where
Winneshiek County, Bluffton
Reported by
LAW ENFORCEMENT
Coordinates
43.291, -91.844 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534228.